Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: M. Bakonyi and T. Constantinescu
Title: Schur's algorithm and several applications
Additional book information: Pitman Research Notes in Mathematics Series, volume 261, Longman Scientific and Technical, \!Harlow, \!1992, \!1\!90 pp., \!US$54.95. \!ISBN 0-582-90120-9 Copublished in the U. S. by John Wiley \& Sons. ISBN 0-470-21974-2.

References [Enhancements On Off] (What's this?)

  • [1] V. M. Adamjan, D. Z. Arov, and M. G. Kreĭn, Infinite Hankel matrices and generalized problems of Carathéodory-Fejér and F. Riesz, Funkcional. Anal. i Priložen. 2 (1968), no. 1, 1–19 (Russian). MR 0234274
  • [2] V. M. Adamjan, D. Z. Arov, and M. G. Kreĭn, Infinite Hankel matrices and generalized Carathéodory-Fejér and I. Schur problems, Funkcional. Anal. i Priložen. 2 (1968), no. 4, 1–17 (Russian). MR 0636333
  • [3] -, Analytic properties of Schmidt pairs for a Hankel operator and the generalized Schur-Takagi problem, Math. USSR Sb. 15 (1971), 31-73.
  • [4] N. I. Akhiezer, The classical moment problem and some related questions in analysis, Translated by N. Kemmer, Hafner Publishing Co., New York, 1965. MR 0184042
  • [5] D. Z. Arov, The influence of V. P. Potapov and M. G. Kreĭn on my scientific work, Matrix and operator valued functions, Oper. Theory Adv. Appl., vol. 72, Birkhäuser, Basel, 1994, pp. 1–16. MR 1310357
  • [6] Gr. Arsene, Zoia Ceauşescu, and C. Foiaş, On intertwining dilations. VIII, J. Operator Theory 4 (1980), no. 1, 55–91. MR 587368
  • [7] Joseph A. Ball, Israel Gohberg, and Leiba Rodman, Interpolation of rational matrix functions, Operator Theory: Advances and Applications, vol. 45, Birkhäuser Verlag, Basel, 1990. MR 1083145
  • [8] Zoia Ceauşescu and Ciprian Foiaş, On intertwining dilations. V, Acta Sci. Math. (Szeged) 40 (1978), no. 1-2, 9–32. MR 496820
  • [9] T. Constantinescu, On the structure of positive Toeplitz forms, Dilation theory, Toeplitz operators, and other topics (Timişoara/Herculane, 1982) Oper. Theory Adv. Appl., vol. 11, Birkhäuser, Basel, 1983, pp. 127–149. MR 789634
  • [10] T. Constantinescu, On the structure of the Naĭmark dilation, J. Operator Theory 12 (1984), no. 1, 159–175. MR 757117
  • [11] T. Constantinescu, An algorithm for the operatorial Carathéodory-Fejér problem, Spectral theory of linear operators and related topics (Timişoara/Herculane, 1983) Oper. Theory Adv. Appl., vol. 14, Birkhäuser, Basel, 1984, pp. 81–107. MR 789610
  • [12] Louis de Branges, Hilbert spaces of entire functions, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1968. MR 0229011
  • [13] P. Delsarte and Y. Genin, On the role of orthogonal polynomials on the unit circle in digital signal processing applications, Orthogonal polynomials (Columbus, OH, 1989) NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., vol. 294, Kluwer Acad. Publ., Dordrecht, 1990, pp. 115–133. MR 1100290
  • [14] Patrick Dewilde and Harry Dym, Lossless chain scattering matrices and optimum linear prediction: the vector case, Internat. J. Circuit Theory Appl. 9 (1981), no. 2, 135–175. MR 612268, https://doi.org/10.1002/cta.4490090203
  • [15] Vladimir K. Dubovoj, Bernd Fritzsche, and Bernd Kirstein, Matricial version of the classical Schur problem, Teubner-Texte zur Mathematik [Teubner Texts in Mathematics], vol. 129, B. G. Teubner Verlagsgesellschaft mbH, Stuttgart, 1992. With German, French and Russian summaries. MR 1152328
  • [16] Harry Dym, 𝐽 contractive matrix functions, reproducing kernel Hilbert spaces and interpolation, CBMS Regional Conference Series in Mathematics, vol. 71, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1989. MR 1004239
  • [17] Ciprian Foias and Arthur E. Frazho, The commutant lifting approach to interpolation problems, Operator Theory: Advances and Applications, vol. 44, Birkhäuser Verlag, Basel, 1990. MR 1120546
  • [18] J. Geronimus, On polynomials orthogonal on the circle, on trigonometric moment-problem and on allied Carathéodory and Schur functions, C. R. (Doklady) Acad. Sci. URSS (N.S.) 39 (1943), 291–295. MR 0010739
  • [19] J. Geronimus, On polynomials orthogonal on the circle, on trigonometric moment-problem and on allied Carathéodory and Schur functions, Rec. Math. [Mat. Sbornik] N. S. 15(57) (1944), 99–130 (Russian., with English summary). MR 0012715
  • [20] I. Gohberg, ed., I. Schur methods in operator theory and signal processing, Oper. Theory Adv. Appl., vol. 18, Birkhäuser, Basel and Boston, 1986.
  • [21] J. William Helton, Joseph A. Ball, Charles R. Johnson, and John N. Palmer, Operator theory, analytic functions, matrices, and electrical engineering, CBMS Regional Conference Series in Mathematics, vol. 68, Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1987. MR 896034
  • [22] G. Herglotz, I. Schur, G. Pick, R. Nevanlinna, and H. Weyl, Ausgewählte Arbeiten zu den Ursprüngen der Schur-Analysis, Teubner-Archiv zur Mathematik [Teubner Archive on Mathematics], vol. 16, B. G. Teubner Verlagsgesellschaft mbH, Stuttgart, 1991 (German). Gewidmet dem großen Mathematiker Issai Schur (1875–1941). [Dedicated to the great mathematician Issai Schur (1875–1941)]; Edited and with a foreword and afterword by Bernd Fritzsche and Bernd Kirstein; With contributions by W. Ledermann and W. K. Hayman; With English, French and Russian summaries. MR 1162976
  • [23] T. Kailath, Notes on the Szegö unit circle orthogonal polynomials in least-squares prediction theory, G. Szegö: Collected Papers, Vol. 1, Birkhäuser, Boston, 1982, pp. 43-46.
  • [24] Thomas Kailath, A theorem of I. Schur and its impact on modern signal processing, I. Schur methods in operator theory and signal processing, Oper. Theory Adv. Appl., vol. 18, Birkhäuser, Basel, 1986, pp. 9–30. MR 902601, https://doi.org/10.1007/978-3-0348-5483-2_2
  • [25] V. È. Katsnel′son, Methods of 𝐽-theory in continuous interpolation problems of analysis. Part I, T. Ando, Hokkaido University, Sapporo, 1985. Translated from the Russian and with a foreword by T. Ando. MR 777324
  • [26] I. V. Kovalishina and V. P. Potapov, Integral representation of Hermitian positive functions, T. Ando, Hokkaido University, Sapporo, 1982. Translated from the Russian by T. Ando. MR 711021
  • [27] M. G. Kreĭn and A. A. Nudel′man, The Markov moment problem and extremal problems, American Mathematical Society, Providence, R.I., 1977. Ideas and problems of P. L. Čebyšev and A. A. Markov and their further development; Translated from the Russian by D. Louvish; Translations of Mathematical Monographs, Vol. 50. MR 0458081
  • [28] Xian-Jin Li, Hilbert spaces of entire functions and polynomials orthogonal on the unit circle, Methods Appl. Anal. 1 (1994), no. 1, 25–43. MR 1260381, https://doi.org/10.4310/MAA.1994.v1.n1.a3
  • [29] R. Nevanlinna, Über beschränkte Funktionen, die in gegebenen Punkten vorgeschriebene Werte annehmen, Ann. Acad. Sci. Fenn. Ser. A 13, no. 1 (1919).
  • [30] Marvin Rosenblum and James Rovnyak, Hardy classes and operator theory, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 1985. Oxford Science Publications. MR 822228
  • [31] Donald Sarason, Generalized interpolation in 𝐻^{∞}, Trans. Amer. Math. Soc. 127 (1967), 179–203. MR 0208383, https://doi.org/10.1090/S0002-9947-1967-0208383-8
  • [32] Ion Suciu and Ilie Valuşescu, Factorization theorems and prediction theory, Rev. Roumaine Math. Pures Appl. 23 (1978), no. 9, 1393–1423. MR 522596
  • [33] I. Schur, Über Potenzreihen, die im Innern des Einheitskreises beschränkt sind. I, II, J. Reine Angew. Math. 147 (1917), 205-232; 148 (1918), 122-145; Gesammelte Abhandlungen, Vol. II, nos. 29, 30; reprinted in Herglotz, Schur, et al. [22]; English translation in Gohberg [20].
  • [34] G. Szegő, Beiträge zur Theorie der Toeplitzschen Formen, Math. Z. 6 (1920), no. 3-4, 167–202 (German). MR 1544404, https://doi.org/10.1007/BF01199955
  • [35] G. Szegö, Concerning sets of polynomials orthogonal simultaneously on several circles, Bull. Amer. Math. Soc. 45 (1939), no. 2, 129–132. MR 1563925, https://doi.org/10.1090/S0002-9904-1939-06915-2
  • [36] -, Orthogonal polynomials, Amer. Math. Soc. Colloq. Publ., vol. 23, Amer. Math. Soc., New York, 1939; fourth ed. with revisions, Providence, RI, 1975.
  • [37] Béla Sz.-Nagy and Ciprian Foiaş, Harmonic analysis of operators on Hilbert space, Translated from the French and revised, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York; Akadémiai Kiadó, Budapest, 1970. MR 0275190

Review Information:

Reviewer: James Rovnyak
Journal: Bull. Amer. Math. Soc. 30 (1994), 270-276
DOI: https://doi.org/10.1090/S0273-0979-1994-00462-8
American Mathematical Society